# SDR 2023FA0000726

- Difficulty date: November 3, 2023
- Submitted: November 3, 2023
- Operation: General aviation
- Aircraft: MANY
- Make and model: Piper PA-28-181
- Aircraft serial: NUMEROUS
- Engine: Lyc IO360B4A
- Propeller: Snsnch 76EM8
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: LW12427
- Condition: Abnormal
- Location: Engine
- Stage of operation: IN
- How discovered: B
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE UNIVERSITY OF NORTH DAKOTA SWITCHED TO UL94 FUEL ON JUNE 23, 2023. FROM JUNE 23 TO OCTOBER 27, 2023, WE USED 386,778 GALLONS OF UL94 ACCUMULATING 46,600 FLIGHT HOURS, AN AVERAGE OF 463 HOURS PER AIRCRAFT. ON AUGUST 26, 2023 WE HAD AN AIRCRAFT WITH A ROUGH RUNNING ENGINE. FURTHER INSPECTION REVEALED LOW COMPRESSION ON THE #2 CYLINDER. ONCE THE CYLINDER WAS REMOVED, WE FOUND THAT THE EXHAUST VALVE WAS RECESSED – THE CYLINDER WAS REPLACED. BETWEEN AUGUST 28, 2023 AND OCTOBER 21, 2023, WE EXPERIENCED 11 MORE CYLINDERS WITH THE SAME ISSUES. WE SENT 5 CYLINDERS TO LYCOMING FOR EVALUATION AND UL94 FUEL SAMPLES IN FOR TESTING. UND CONVERTED BACK TO 100LL ON OCTOBER 27, 2023. LYCOMING AND UND ARE WORKING ON A MX PROCESS GOING FORWARD. AS OF TODAY, WE HAVE IDENTIFIED OVER 50 DEFECTIVE CYLINDERS
